Herbal Treatments, Standard Drugs for Psoriasis Don't Always Mix
Taking care with natural products
The use of products called "natural," "herbal" and "alternative" is on the rise. Whatever you choose to call them, these over-the-counter products (found in nutrition centers, health food stores, grocery stores and pharmacies) are very popular, and more people are trying them every day for a variety of health conditions, including psoriasis and psoriatic arthritis.
With increasing frequency, doctors are realizing that they need to be well educated and able to communicate with their patients about these products. But are doctors and patients forgetting to talk about it?
Even though it is more common these days to have a doctor ask a patient whether they are taking any natural or herbal products, it is still not a standard question on the office exam questionnaire. If you ask Ed Kramer, 83, a longtime psoriasis patient and a Member of the Psoriasis Foundation, it should be. "Before the doctor prescribes any internal or even topical medication, he should ask if the patient takes any supplements," he says.
Ed, a retiree and advocate for the elderly in Pembroke, Fla., knows from personal experience about the dangers of drug interactions. One morning, he woke up with an unexplained rash on his torso that seemed to be unrelated to his psoriasis. After seeing several different doctors, including a dermatologist who performed a biopsy, he learned that a drug interaction was to blame. His doctor suspects the interaction was between one of the many herbal supplements he was taking and his anti-hypertension (blood pressure) medication. "I'm not out of the woods yet, but now I'm only taking two supplements and a different antihypertension drug, and putting a topical steroid on the rash," he says.
Along with doctors, Ed feels that pharmacists and health food store workers should not only be aware of the risk of drug/herbal interactions, but actively ask questions of patients and customers, and inform them that these risks exist. "I realize they are trying to sell the products, but that should be the standard, with any patients, not just psoriasis patients," Ed insists.
Take responsibility as a patient
In an ideal world, doctors, pharmacists and even health food store proprietors would devote more time and energy to educating their patients and customers about the possible risks of prescription drug/herbal product interactions. Many do, and the numbers will continue to increase as these products become more common.
However, it is still up to patients to take responsibility for their own health by keeping track of every herbal supplement they are taking and informing their doctor of it, even if that means making a list and taking a few extra minutes of their office visit to run through it with their doctor. As Ed would tell you, it is a lot harder to fix the problem once an interaction occurs. "If you are taking prescribed medications, don't take any supplements without checking with your doctor first," he warns.
What to watch out for
If you are considering trying an herbal product or are already using one, consider these specific precautions for people with psoriasis and psoriatic arthritis:
- Celery, parsley, St. John's wort, rosemary, motherwort, wild carrot and aniseed are just some of the substances that can make the skin sensitive to light. People using phototherapy or natural sunlight should be aware of this.
- Gingko, an herb said to improve memory, can cause stomach upset. People using nonsteroidal anti-inflammatory drugs should avoid it.
- Chaparral leaf, germander and pennyroyal oil are all associated with injury to the liver (hepatotoxicity). They should be avoided, especially by people who have been prescribed methotrexate for their psoriasis or psoriatic arthritis, because methotrexate may have adverse consequences for the liver as well.
- Garlic can affect circulation and blood clotting, and could be a potential problem for people taking blood thinners like warfarin.
- St. John's wort, an over-the-counter herbal remedy said to work as a natural antidepressant, has been shown in several cases to reduce the effectiveness of cyclosporine. Also, it has been reported to cause extreme sensitivity to sunlight. If you are using natural sunlight, undergoing ultraviolet light therapy or taking cyclosporine as part of your psoriasis treatment regimen, consult with your doctor before trying St. John's wort.
- Grapefruit juice has been shown to increase levels of cyclosporine in the body, causing a potentially dangerous reaction. Patients taking cyclosporine should be aware of this interaction and should not mix the two. However, your doctor may instruct you to use grapefruit juice to increase the cyclosporine level. Always check with your doctor first.
- Many Chinese medicine preparations have been found to contain steroids, even though they are not listed on the labels. Some have also been found to be dangerous for the liver. Use caution when trying Chinese herbal preparations.
- Herbal supplements are not regulated by the U.S. Food and Drug Administration like pharmaceutical products, so there is no guarantee of the quantity or quality of the ingredients in a particular product. When dealing with products or companies that you or your doctor are unfamiliar with, use caution.